Cognitive dysfunction is frequently observed in patients with epilepsy and represents an important challenge in the management of patients with this disorder. In this respect, the relative contribution of antiepileptic drugs (AEDs) is of relevance. The fact that a considerable number of patients require AED therapy for many years, or perhaps even a lifetime, emphasizes the need to focus on the long-term adverse effects of these drugs on cognition. The most prevalent of the CNS adverse effects observed during AED therapy are sedation, somnolence, distractibility, insomnia and dizziness. Sedation, in particular, is associated with most of the commonly used AED therapies. Nevertheless, cognitive function in individuals with epilepsy may also be influenced by several factors, of which AEDs constitute only one of many putative causes. In general terms, most studies agree that some differences exist among the older AEDs with regard to the effects on cognition, and some newer generation molecules may have a better cognitive profile than older AEDs. The mechanisms of action are an obvious determinant; however, there is still a lack of evidence for differentiation between available drugs with regard to cognitive effects. Some authors have suggested that there may be different cognitive effects associated with individual drugs; however, the question as to whether there are more specific deficits related to the action of individual drugs remains unsolved. There seems to be agreement that polytherapy and high-dose treatment can produce cognitive adverse effects and when high dosages or adjunctive polytherapy is needed, the balance between benefits and disadvantages may be negatively biased against drug treatment. Thus, drug treatment requires careful balancing in the attempt to reach maximal seizure control while avoiding neurotoxic adverse effects. Finally, the mood status of the patient and clinical relevance of the information obtained by neuropsychological testing represent important variables that need to be taken into account when discussing cognitive adverse effects of AEDs.